Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 4, 2021Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 5:37 PM MDT for Teton County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 5:37 PM MDT (23:37 UTC)
Expired
Aug 4, 2021, 6:00 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Hail
0.50 in
Wind
30

County Teton County, MT

The radar

The Great Falls radar (KTFX), 47 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3035 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS85 KTFX 042337
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
537 PM MDT Wed Aug 4 2021
 
MTZ012-048-049-050000-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
537 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Lewis
and Clark, southeastern Teton and northwestern Cascade Counties
through 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fairfield, or 20 miles south of Choteau, moving
east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy 
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Fairfield, Fort  Shaw, Fort Shaw, Simms and Sun River. 

This includes the following highways...
 Highway 200 between mile markers 120 and 139.
 Highway 89 between mile markers 9 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4745 11222 4762 11217 4760 11169 4734 11177
TIME...MOT...LOC 2337Z 281DEG 18KT 4752 11209 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:58 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 4, 4:58 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
458 PM MDT Wed Aug 4 2021

...Updated Aviation Discussion...

.SYNOPSIS...

The recent warmth will continue through Thursday, with just some
isolated showers and thunderstorms across the area. Cooler air
will begin to work into the area on Friday, bringing highs in the
70s for most of the area over the weekend, as well as additional
shower and thunderstorm chances.

&&

.DISCUSSION...

Unsettled weather will continue through the weekend as a brief
break in the otherwise hot and dry summer pattern continues. A
weak upper level disturbance will push through the area today, and
has already begun to kick off a few isolated showers and
thunderstorms across the plains this afternoon. Given the rather
dry lower levels, there will be some risk of strong, gusty outflow
winds with showers and storms today, especially as they collapse.

Another, more potent disturbance will push into the area tomorrow
afternoon from the southwest, which will bring a higher chance for
afternoon showers and thunderstorms, especially across
Southwestern Montana. With a dry mixed layer again tomorrow, these
showers and thunderstorms may be on the gusty side, and lightning
outside of the thunderstorms will create a concern for new fire
starts. With that in mind, a Red Flag Warning has been issued for
portions of Southwestern Montana for tomorrow afternoon. As of now
it goes through midnight, but a transition to wetter, more
widespread thunderstorms may allow for this to end a little
earlier than currently expected.

As we head into the weekend, upper level troughing will set up
across the Northern US and Canadian Rockies, which will result in
a cooler and wetter air mass working its way into Montana. Highs
across most of the area this weekend will only reach into the 70s
at lower elevations, with the higher elevations topping out in the
50s. Might have to watch snow levels to see if some of the higher
peaks in Glacier see a few snowflakes, but odds are that snow
levels stay just above the peaks.

After the cooler weekend, upper level ridging will build back
into the area next week, bringing us back to more seasonable
temperatures with few chances for precipitation. Ludwig

&&

.AVIATION...
458 PM MDT Wed Aug 4 2021 (05/00Z TAF period)

Isolated to scattered showers and thunderstorms will move east
across the area this evening into the early overnight before
diminishing. Hail and strong gusty winds are possible, with greatest
likelihood at KCTB and KHVR, but can't be ruled out anywhere
completely. After a calm night, expect showers and thunderstorms to
return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Scattered thunderstorms are expected across Southwestern Montana
tomorrow afternoon through the evening. Given the dry lower
levels, thunderstorms will likely start out on the dry side, with
gusty outflow winds and dry lightning possible. Looking towards
the weekend, Saturday and Sunday will likely be dry and breezy,
with critical fire weather conditions possible both days. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  54  92  61 /  20  20  10  30
CTB  90  52  89  60 /  30  30   0  20
HLN  95  60  94  61 /  20  10  20  50
BZN  90  54  91  55 /  20  10  30  60
WYS  80  43  81  47 /  30  20  30  70
DLN  87  53  86  53 /  20  10  40  80
HVR  91  58  92  63 /  20  40   0  20
LWT  88  55  90  59 /  20  30  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to midnight MDT Thursday
night Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Red Flag Warning from noon Thursday to midnight MDT Thursday
night Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 5:18 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
518 PM MDT Wed Aug 4 2021

MTZ048-049-042345-
Southern Rocky Mountain Front MT-Eastern Teton MT-
518 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of central Teton County
through 545 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm over
Choteau, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail. Brief heavy
         rainfall is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Choteau and Farmington.

This includes the following highways...
 Highway 287 between mile markers 56 and 64.
 Highway 89 between mile markers 27 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4770 11232 4788 11231 4791 11185 4764 11186
TIME...MOT...LOC 2317Z 271DEG 17KT 4779 11222

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 4, 5:23 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
523 PM MDT Wed Aug 4 2021

MTZ013-046-049-050000-
Chouteau MT-Eastern Teton MT-Eastern Pondera MT-
523 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southeastern
Pondera, east central Teton and west central Chouteau Counties
through 600 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dutton, or 18 miles southeast of Conrad, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dutton and Collins.

This includes Interstate 15 between mile markers 309 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4784 11191 4802 11189 4803 11133 4776 11137
TIME...MOT...LOC 2322Z 275DEG 24KT 4793 11180

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:25 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
525 PM MDT Wed Aug 4 2021

MTZ044>046-050015-
Liberty MT-Eastern Pondera MT-Toole MT-
525 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of eastern Pondera,
southwestern Liberty and southeastern Toole Counties through 615 PM
MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Conrad, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tiber Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Tiber Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4819 11161 4834 11163 4839 11104 4814 11102
TIME...MOT...LOC 2325Z 272DEG 28KT 4826 11153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 5:25 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
525 PM MDT Wed Aug 4 2021

MTZ012-050-050000-
Cascade MT-Judith Basin MT-
525 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of western Judith Basin
and east central Cascade Counties through 600 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Great Falls, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belt, Raynesford, Armington, Eden, Sluice Boxes State Park, Sand
Coulee, Stockett and Centerville.

This includes the following highways...
 Highway 200 between mile markers 0 and 12.
 Highway 89 between mile markers 55 and 71, and between mile markers
72 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4722 11132 4740 11130 4741 11067 4714 11070
TIME...MOT...LOC 2324Z 273DEG 31KT 4731 11121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:32 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
532 PM MDT Wed Aug 4 2021

MTZ012-048-049-050000-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
532 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of south central Teton
and northwestern Cascade Counties through 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Choteau, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfield.

This includes the following highways...
 Highway 287 between mile markers 49 and 63.
 Highway 89 between mile markers 20 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4763 11240 4780 11234 4778 11186 4752 11194
TIME...MOT...LOC 2332Z 281DEG 18KT 4771 11227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
537 PM MDT Wed Aug 4 2021

MTZ012-048-049-050000-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
537 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Lewis
and Clark, southeastern Teton and northwestern Cascade Counties
through 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fairfield, or 20 miles south of Choteau, moving
east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfield, Fort  Shaw, Fort Shaw, Simms and Sun River.

This includes the following highways...
 Highway 200 between mile markers 120 and 139.
 Highway 89 between mile markers 9 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4745 11222 4762 11217 4760 11169 4734 11177
TIME...MOT...LOC 2337Z 281DEG 18KT 4752 11209

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:29 PM MDTSpecial Weather StatementTFXBlaine31 min
Aug 3, 6:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 4, 2:35 PM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 3 more33 hr
Aug 4, 3:03 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier42 min
Aug 4, 3:36 PM MDTSpecial Weather StatementTFXCascade24 min
Aug 4, 3:44 PM MDTSpecial Weather StatementTFXGlacier31 min
Aug 4, 3:55 PM MDTSevere Thunderstorm WarningTFXGlacier12 min
Aug 4, 3:59 PM MDTSpecial Weather StatementTFXGlacier46 min
Aug 4, 4:09 PM MDTSpecial Weather StatementTFXToole51 min
Aug 4, 4:13 PM MDTSpecial Weather StatementTFXCascade32 min
Aug 4, 4:14 PM MDTSpecial Weather StatementTFXCascade31 min
Aug 4, 4:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 4:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Aug 4, 4:23 PM MDTSpecial Weather StatementTFXPondera37 min
Aug 4, 4:26 PM MDTSpecial Weather StatementTFXGlacier49 min
Aug 4, 4:41 PM MDTSpecial Weather StatementTFXCascade49 min
Aug 4, 4:45 PM MDTSpecial Weather StatementTFXTeton45 min
Aug 4, 4:47 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 4, 4:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Aug 4, 4:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Aug 4, 4:53 PM MDTSpecial Weather StatementTFXToole37 min
Aug 4, 4:56 PM MDTSpecial Weather StatementTFXToole34 min
Aug 4, 4:57 PM MDTSpecial Weather StatementTFXPondera33 min
Aug 4, 5:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 5:11 PM MDTSpecial Weather StatementTFXMeagher34 min
Aug 4, 5:17 PM MDTSpecial Weather StatementTFXGlacier28 min
Aug 4, 5:18 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 4, 5:23 PM MDTSpecial Weather StatementTFXTeton37 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXLiberty50 min
Aug 4, 5:32 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 5:42 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 5:50 PM MDTSpecial Weather StatementTFXToole40 min
Aug 4, 5:57 PM MDTSpecial Weather StatementTFXCascade33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.